Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 25, NWS Kansas City, MO

July 17, 2018Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 17, 2018, 7:22 PM CDT for Johnson County, Kansas. It took effect at Jul 17, 2018, 7:40 PM CDT. It was in force for 113 min.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 7:22 PM CDT (00:22 UTC)
In effect from
Jul 17, 2018, 7:40 PM CDT
Expired
Jul 17, 2018, 9:33 PM CDT
In force
113 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tomahawk Creek at Roe Avenue (TCRK1). The gauge peaked at 12.24 ft at Jul 17, 2018, 7:00 PM CDT.

actionminormoderate5101507/1707/1807/19
Action stage
10 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

942 
WGUS43 KEAX 180022
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
722 PM CDT Tue Jul 17 2018

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...

  Tomahawk Creek at Roe Avenue affecting Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-190021-
/O.NEW.KEAX.FL.W.0025.180718T0040Z-180719T0201Z/
/TCRK1.1.ER.180718T0040Z.180718T0100Z.180718T0201Z.NO/
722 PM CDT Tue Jul 17 2018

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tomahawk Creek at Roe Avenue.
* until Wednesday evening.
* At  7:16 PM Tuesday the stage was 12.8 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 13.1 feet by this evening. The river will fall below 
  flood stage by tonight.
* At 13.0 feet...Water approaches the northbound lane of Tomahawk 
  Creek Parkway.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13   12.8   Tue 07 PM   13.1 this evening
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$
1 follow-up statement
650 
WGUS83 KEAX 180233
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
933 PM CDT Tue Jul 17 2018



...The Flood Warning is cancelled for the following rivers in 
Kansas...

  Tomahawk Creek at Roe Avenue affecting Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-180303-
/O.CAN.KEAX.FL.W.0025.000000T0000Z-180719T0201Z/
/TCRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
933 PM CDT Tue Jul 17 2018

The Flood Warning is cancelled for
  The Tomahawk Creek at Roe Avenue.
* At  9:19 PM Tuesday the stage was 4.2 feet.
* Flood stage is 13.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  10.9 feet tonight.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13    4.2   Tue 09 PM   3.9 tonight
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 17, 6:36 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 17, 6:36 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
636 PM CDT Tue Jul 17 2018

.Discussion...
Issued at 312 PM CDT TUE JUL 17 2018

Message of the day: A couple of rounds of storms possible this week
which could bring some much needed rain (0.5 inch to 1.25 inch) with
heavier amounts across northern MO.

A MCV is still making its way across the area, unfortunately though,
most of the precipitation associated with it evaporated as it moved
into our area thanks to dry air advecting in from the east. Some
have been lucky though with the precipitation keeping it together in
our northwest and to our southwest. PWAT values are near 2.00
inches, which is above normal for this time of year, so those areas
should be seeing decent rain makers. The system should continue to
weaken as the day progresses, eventually fizzling out this evening
as the upper-level shortwave trough fades away into the upper-level
pattern. Before this happens though, the storm cluster should
continue moving southeast providing some rain chances for those
along the MO/KS border. No severe weather is expected with this
system, but isolated flooding should be kept in mind as a possible
concern. Given the drought conditions though, especially in northern
MO and KS, this rain should be more beneficial than harmful.

Another round of storms is possible tomorrow across much of the
forecast area, with a surface boundary setting up with a subtle
shortwave trough. Locally heavy rainfall is possible, but severe
weather is not anticipated with this activity right now. Overnight,
Wednesday into Thursday, a more robust shortwave trough will take
shape and move across the Northern Plains. This will generate a MCS
over the SD region, which will eventually head toward MO and KS.
This will be the best chance for rain this week for everyone, though
northern MO is in the best position to see this precipitation right
now. Gusty winds may be possible with this round, but localized
flooding will again be the main concern with moderate to heavy
rainfall expected and PWATs near 2 inches. We will need to keep tabs
on soil conditions to see how earlier rains may change things, but
again, given the current drought situation, these rains should be
more beneficial.

There is another chance for nocturnal convection to move into our
area Friday morning, though, there isn't great consensus among the
NAM, ECMWF, and GFS. The NAM keeps us dry, with the ECMWF getting
part of the forecast area wet, and GFS getting the entire area very
wet. All three suggest a shortwave trough will round the larger
upper-level system, it is more of a matter of where it will set up.
Wherever it does, locally heavy rainfall will again be possible.

Temperature-wise, Wednesday looks to be our coolest day, with highs
in the upper 80s and Thursday being the warmest day as we enter the
warm sector of the surface low. A 'cold front' is schedule to move
through the area Thursday, but unfortunately it won't do much to the
temperatures. This weekend, high pressure will move into the area,
keeping things dry, and temperatures near normal.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 636 PM CDT TUE JUL 17 2018

Showers and thunderstorms are prevailing across some of the state
line terminals this evening. However, the activity is rather
progressive, and should not linger at the terminals this evening.
More showers are possible Wednesday, but confidence on when and
where they will bubble up is too low to warrant including in TAF
at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...Cutter
Hazardous weather outlook, Jul 17, 5:56 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
556 AM CDT Tue Jul 17 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
556 AM CDT Tue Jul 17 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated thunderstorms will be possible this morning, but better
chances for widespread showers and thunderstorms, mainly across
eastern Kansas and western Missouri will occur this afternoon and
this evening. Widespread severe weather is not anticipated, but gusty
winds around 40 to 50 mph will be possible, along with localized
heavy rain and potential isolated flooding concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Chances for thunderstorm activity continues through the rest of the
week. Not expecting any severe weather, but some storms could bring
gusty winds and a potential for some localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 17, 5:32 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
532 PM CDT TUE JUL 17 2018

KSZ105-MOZ037-043-172300-
Johnson KS-Cass MO-Jackson MO-
532 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 600 PM
CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belton, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Leawood, Grandview, Belton,
Raymore, Stanley and Stillwell.

This includes the following highways...
 Interstate 470 between mile markers 0 and 1.
 Interstate 435 between mile markers 71 and 77.

LAT...LON 3875 9470 3885 9479 3898 9456 3884 9443
TIME...MOT...LOC 2232Z 229DEG 16KT 3884 9465

Laflin
Special weather statement, Jul 17, 6:02 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT TUE JUL 17 2018

MOZ037-043-172330-
Cass MO-Jackson MO-
602 PM CDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS AND SOUTHERN
JACKSON COUNTIES UNTIL 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Grandview to near Raymore. Movement was
northeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Pleasant Hill, Greenwood,
Peculiar, Lake Lotawana, Lake Winnebago, Lone Jack, Baldwin Park,
Strasburg and Tarsney Lakes.

LAT...LON 3896 9418 3874 9413 3874 9448 3891 9456
TIME...MOT...LOC 2302Z 239DEG 15KT 3890 9452 3876 9444

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:05 PM CDTRiver Flood WarningEAXJohnson2 hr
Jul 18, 2:19 PM CDTHeat AdvisoryEAXJohnson, Leavenworth, Linn, Miami, Wyandotte26 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.